Alert archive / Nebraska / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 55, NWS Omaha, NE
NWS Omaha, NE issued this severe thunderstorm warning at May 5, 2003, 9:18 PM CDT for Madison County, Platte County, Nebraska. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 5, 2003, 9:18 PM CDT (02:18 UTC)
- Expired
- May 5, 2003, 10:00 PM CDT
- In force
- 42 min
- Issued by
- NWS Omaha, NE
- Area
- Counties, with a storm outline in the text
Counties Madison County, NE, Platte County, NE
The radar
The Omaha radar (KOAX), 108 km from the middle of the area, began a volume at 02:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 2.3 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 111 J/kg
- Mixed-layer CIN
- -34 J/kg
- Mixed-layer LCL
- 1199 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 55 m²/s²
- 0-3 km storm-relative helicity
- 64 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
078
WUUS53 KOAX 060218
SVROAX
NEC119-141-060300-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE OMAHA NE
918 PM CDT MON MAY 5 2003
THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
MADISON COUNTY IN NORTHEAST NEBRASKA
PLATTE COUNTY IN NORTHEAST NEBRASKA
* UNTIL 1000 PM CDT
* AT 916 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS FROM 11 MILES NORTHEAST OF NEWMAN
GROVE TO 7 MILES SOUTHWEST OF NEWMAN GROVE...OR FROM 17 MILES
SOUTHWEST OF NORFOLK TO 30 MILES NORTHWEST OF COLUMBUS...MOVING
SOUTHEAST AT 35 MPH.
* LOCATIONS IMPACTED INCLUDE...
CORNLEA
TARNOV...HUMPHREY...CRESTON
PLATTE CENTER
LARGE HAIL IS LIKELY WITH THIS STORM. GO TO A SAFE PLACE INSIDE YOUR
HOME OR BUSINESS. STAY AWAY FROM WINDOWS AND GLASS DOORS.
LAT...LON 4198 9767 4164 9787 4139 9748 4165 9723
4175 9736
$$
CHERMOKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 5, 2:35 PM CDT, 6 hours 43 minutes earlier.
Area forecast discussion, May 5, 2:35 PM CDT, 6 hours 43 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE ISSUED BY NATIONAL WEATHER SERVICE HASTINGS NE 235 PM CDT MON MAY 5 2003 AM UPR AIR AND SAT SHOWS YDA/S POTENT SYS IN THE PROCESS OF SHEARING OUT THRU WRN LKS. SECONDARY UPSTREAM SYS LOCATED OVR NW NEB THIS AFTN SHOWING SOME CONV ENHANCEMENT OVR THE BLACK HILLS AND WHICH WILL BE THE SHRT TERM FOCUS OVERNIGHT. 12Z MODEL DEPICTIONS ON TRACK W/AFOREMENTIONED SYS COMING INTO THE NRN HALF OF CWA THIS EVENING. INCREASING DPVA ALG W/AT LEAST WK CVRG ALG RESIDUAL CYC WRAP AROUND MSTR GRADIENT WILL FVR SHRA DVLPMNT ALG A ONL TO OLU LINE BY EARLY EVE AND THEN A GRADUAL DECAY TO THIS PRECIP BAND AS IT SHIFTS SE...PERHAPS MAKING IT INTO WRN IA BFR COMPLETELY DYING OUT...W/ CONTD RESIDUAL WRAP ARND MSTR AND CLDS LINGERING INTO TUE AS SYS CONTS TO SPIN DOWN. ON WED...ACTIVE PATTN CONTS AS NEW HGT FALLS SPREADING INTO WRN US LEAD TO RENEWED SW FLW ALOFT AND RTN OF SRN PLAINS DEEP MSTR GRADIENT. PROGGED MSTR FLUX/THETA-E ADVTN DELAYED FM PRIOR RUNS AND TRENDING SLWR SO WILL SHIFT POPS OUT OF WED PD INTO WED NIGHT FM ABT I-80 SOUTH AND OVR ENTIRE AREA ON THU COINCIDENT W/EJECTION OF WRN SYS OUT ACRS THE PLAINS. COULD SEE ANOTHER ROUND OF HEAVY RAINFALL THU WHICH WILL AGGRAVATE CURRENT MINOR FLOODING SITU. PENDING EVENT WILL BEAR WATCHING. IN THE EXTENDED...LEAD SYS COMING THROUGH ON THU FOLLOWED CLOSELY BY IMPRESSIVE SECONDARY WV AS EARLY AS FRI NIGHT AND INTO SAT WILL BRING ANOTHER GOOD CHANCE FOR WIDESPREAD RAINFALL THEN. THANKS TO GID FOR THE COORDINATION .OMA...NONE. T
Hazardous weather outlook, May 5, 5:45 PM CDT, 3 hours 33 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-061115- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 545 PM CDT MON MAY 5 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA AND SOUTHWEST IOWA. .DAY ONE...TONIGHT AND TUESDAY SHOWERS AND ISOLATED THUNDERSTORMS WILL LIKELY MOVE ACROSS NORTHEAST NEBRASKA THIS EVENING. THE STORMS SHOULD REMAIN MOSTLY NORTH OF THE PLATTE RIVER AND PROBABLY EVEN NORTH OF COLUMBUS. THE ACTIVITY COULD EVEN MAKE IT INTO PARTS OF WEST CENTRAL IOWA BEFORE DIMINISHING. NO SEVERE WEATHER OR SIGNIFICANT RAINFALL IS EXPECTED FROM THESE STORMS. .DAYS TWO THROUGH SEVEN...TUESDAY NIGHT THROUGH MONDAY ADDITIONAL THUNDERSTORMS COULD MOVE BACK INTO THE REGION WEDNESDAY NIGHT. THIS RISK OF THUNDERSTORMS THEN CONTINUES INTO SATURDAY. ALTHOUGH THE TIMING AND STRENGTH OF THESE THUNDERSTORMS IS STILL UNCERTAIN...A STRONGER UPPER LEVEL SYSTEM MOVING ACROSS THE AREA LATE FRIDAY INTO SATURDAY CREATES A SOMEWHAT HIGHER CHANCE OF THUNDERSTORMS DURING THAT TIME PERIOD. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER ACTIVATION SHOULD NOT BE NEEDED TONIGHT OR TUESDAY. CHERMOK
In the hours before
Local storm report, May 5, 8:09 PM CDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
809 PM CDT MON MAY 05 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0733 PM CLEARWATER NE 1 INCH HAIL
05/05/03 ANTELOPE REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0750 PM NELIGH NE 1 INCH HAIL
05/05/03 ANTELOPE REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0753 PM OAKDALE NE .75 INCH HAIL
05/05/03 ANTELOPE REPORTED BY COOPERATIVE
OBSERVER.The office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 5, 7:36 PM CDT | Severe Thunderstorm Warning | OAX | Antelope | 24 min |
| May 5, 7:38 PM CDT | Severe Thunderstorm Warning | OAX | Boone, Madison | 37 min |
| May 5, 8:00 PM CDT | Severe Thunderstorm Warning | OAX | Platte | 45 min |
| May 5, 8:01 PM CDT | Severe Thunderstorm Warning | OAX | Antelope, Madison | 44 min |
| May 5, 8:39 PM CDT | Severe Thunderstorm Warning | OAX | Boone | 36 min |
| May 5, 8:41 PM CDT | Severe Thunderstorm Warning | OAX | Colfax, Platte | 34 min |
| May 5, 8:42 PM CDT | Severe Thunderstorm Warning | OAX | Madison, Stanton | 38 min |
| May 5, 9:19 PM CDT | Severe Thunderstorm Warning | OAX | Colfax, Dodge | 41 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.